Missouri, 2002

Hail in Missouri, May 8, 2002

May 8, 2002 · NWS SGF · 1 event in 1 county or zone

60 to 70 mph winds were also reported near Mindenmines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

60 to 70 mph winds were also reported near Mindenmines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 8, 2:10 AM CST, 26 minutes earlier.

Area forecast discussion, May 8, 2:10 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT WED MAY 8 2002

WILL EXPAND FLOOD WATCH FOR TODAY AND TONIGHT ACROSS ENTIRE CWA.
ATTM MAJOR FLOODING WITH EVACUATIONS FROM BARRY COUNTY TO HOWELL
COUNTY.  ANOTHER ROUND OF TSRA PUSHING INTO WRN CWA AS WE SPEAK...
WILL ONLY MAKE THINGS WORST.

CURRENT MSAS DATA SHOWING COOL POCKET OVER CENTRAL MO WITH BOUNDARY
ACROSS SRN MO AND VERY STRONG 8H JET (50-60KT) OVER SW MO.  ALSO
GOOD SURFACE CONVERGENCE ALONG SRN MO AND PROFILERS SHOWS GOOD UPPER
LEVEL DIVERGENCE OVER WRN MO. THIS WILL KEEP THE THREAT OF MORE TSRA
IN FOR 1ST PERIOD.

WITH CLOUDS AND CHC OF PCPN WILL CUT TEMPS A LITTLE AND WILL GO NR
80 IN WRN ZONES TO MID 70S IN ERN ZONES FOR TODAY. ALSO THROW IN 50
POPS TODAY AND CATEGORICAL POPS TONIGHT AS ANOTHER UPPER TROF
SWINGS ACROSS CWA DRAGGING A COLD FRONT WITH IT.  COLD FRONT SHOULD
BEGIN TO AFFECT NWRN ZONES AROUND MIDNIGHT.  LOOKS LIKE A SQUAW LINE
THIS TIME WITH MORE HEAVY RAIN POSSIBLE.

EXTENDED FORECAST...TWEAK TEMPS DOWNS A FEW DEGREES AND LEFT
EVERYTHING ELSE THE SAME.

FCSTID = 07

.SGF...

FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

.KS...

FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES KSZ073...KSZ097...KSZ101.

In the hours before

Local storm report, May 7, 9:03 PM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1003 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 PM    GROVESPRING               MO   FLOOD
05/07/02   WRIGHT                         REPORTED BY
                                          SUPPLEMENTAL OBSERVER.
Local storm report, May 7, 10:09 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1109 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    MANSFIELD                 MO   FLOOD
05/07/02   WRIGHT                         ONE FOOT OF WATER OVER
                                          HIGHWAY 60 NEAR
                                          MANSFIELD. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, May 7, 11:13 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    DOGWOOD                   MO   1.75 INCH HAIL
05/08/02   DOUGLAS                        REPORTED BY PUBLIC.
Special weather statement, May 8, 1:00 AM CST, 1 hour 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT WED MAY 8 2002

SEVERE THUNDERSTORM WATCH NUMBER 251 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, May 8, 2:01 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    5 NW GIRARD               KS   1.75 INCH HAIL
05/08/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 8, 2:14 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 AM    GIRARD                    KS   1.75 INCH HAIL
05/08/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0312 AM    GIRARD                    KS   70 MPH TSTM GUST
05/08/02   CRAWFORD

0312 AM    GIRARD                    KS   FLOOD. NUMEROUS ROADS
05/08/02   CRAWFORD                       CLOSED.

The radar

The Springfield radar (KSGF), 110 km away, was scanning. The volume nearest the first event began at 08:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barton

When
May 8, 2:36 AM CST
Where
Barton County, Mindenmines
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -94.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294093.